Texas, 2020

Heat in Texas, July 7, 2020

July 7, 2020 · NWS FWD · 1 event in 1 county or zone

A 4 year old boy died in a hot car in Denton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A 4 year old boy died in a hot car in Denton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 7, 5:27 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 7, 5:27 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
627 PM CDT Tue Jul 7 2020

.SHORT TERM... /NEW/
/Through Wednesday evening/

Deep southerly flow continues across much of the interior CONUS
this afternoon, as a surface low over northern Wyoming deepens. A
very moist air mass remains over North and Central Texas, with all
observation sites reporting dewpoints in the 70s as of this
writing. Earlier this afternoon, there were a few convective
attempts, but most of this convection has been struggling. A
preliminary glance at the in-progress 00Z RAOB shows that the
atmospheric profile is quite stable. Despite this, will maintain
low PoPs through the evening as a few convective attempts continue
near a Mineral Wells to Breckenridge line.

Overnight, the LLJ will pick up a bit, which could produce just
enough warm air advection to kick off some stray showers and
thunderstorms, but most of this convection should be east of us.

For Wednesday, thunderstorm chances will decrease further, but a
few isolated storms will be possible during the heat of the
afternoon. Without a well-defined source for low-level
convergence, it is hard to pinpoint where this convection would
develop, but high-res guidance seems to favor areas near and north
of Interstate 20. For the vast majority of us however, Wednesday
will begin a hot and humid stretch that will only further ramp up
into the weekend.

Godwin

&&

.LONG TERM... /Issued 326 PM CDT Tue Jul 7 2020/
/Thursday through Next Week/

The main theme in the long term forecast period will be the
potential for dangerous heat this weekend. It's probable that we
will be looking at the hottest conditions of the year thus far.
Overall, the chance for any rain in the extended is less than 5%.

The upper trough responsible for the rain will continue to depart
eastward into the mid-south. In its wake, mid-level high pressure
will build eastward some. While brisk north/northwest flow aloft
would normally suggest the threat for nocturnal complexes, there
simply does not appear to be any appreciable lifting mechanisms
for storms through the weekend. As such, the forecast will remain
rain-free. A slight westerly component to the wind field may allow
us to mix out some moisture during the afternoon on most days,
but it's looking probable that it'll feel quite oppressive. The
worst of the heat and high humidity is anticipated this weekend
with heat index values over 105 degrees. Ambient air temperatures
may climb to near or above record normals (over 103 degrees) with
dangerous heat on Saturday and Sunday as low level flow veers
slightly ahead of a diffuse frontal boundary.

Unfortunately, it does not appear that the front will bring a ton
of relief (though temperatures may be a few degrees lower) as the
best rain chances are forecast to remain across East Texas. The
latest GFS does push the front south through our area and while
not unheard of (a mid-summer cold front), it appears unlikely. The
ECMWF offers a solution that is much more in step with
climatological norms and keeps this boundary north of the area.
With that in mind, I'll keep the forecast for early next week
rain/storm-free.

Bain

&&

.AVIATION... /NEW/
/00Z TAFs/

Most convection has come to an end across North and Central Texas
this evening. As of this writing, the only convection noted on
radar is a few light SHRA/TSRA along a MWL-BKD line. This
convection should weaken and dissipate over the next hour or so.
Cloud cover will increase towards daybreak as the LLJ picks up.
TAF sites should remain VFR, but brief MVFR may be possible at
KACT. Trends will need to be monitored, and a TEMPO MVFR may need
to be added for KACT. By Wednesday afternoon, all sites should be
VFR with south winds of 5-10 KT along with FEW diurnal Cu around
FL050.

Godwin

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  96  78  96  78 /  10  20   0   0   0
Waco                75  95  76  97  76 /  30  10   0   0   0
Paris               73  91  75  92  76 /  10  30  10   0   5
Denton              74  96  77  96  77 /  10  20   0   0   0
McKinney            74  94  77  95  77 /  10  20   0   0   0
Dallas              76  96  78  96  78 /  10  20   0   0   0
Terrell             74  92  75  94  75 /  20  20   0   0   0
Corsicana           75  92  77  94  76 /  20  20   0   0   0
Temple              74  96  76  97  75 /  40  10   0   0   0
Mineral Wells       73  96  75  97  75 /  10  20   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

37/30
Hazardous weather outlook, Jul 7, 5:28 PM CST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
628 PM CDT Tue Jul 7 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-081145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
628 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
A few isolated showers and thunderstorms continue west of the
Dallas/Fort Worth Metroplex this evening, but should dissipate in the
next few hours. The main hazards will be brief heavy rainfall and
occasional cloud-to-ground lightning strikes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms are possible across East Texas on Wednesday.
Thunderstorms may produce strong gusty winds, brief torrential
downpours, and frequent lightning.

Very hot conditions are expected by the weekend with temperatures
reaching and exceeding 100 degrees. Afternoon heat indices will climb
above 105 degrees across North and Central Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 7, 5:20 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FLOOD            6 S COOLIDGE            31.66N 96.65W
07/07/2020                   LIMESTONE          TX   EMERGENCY MNGR

            HIGHWAY 84 UNDER WATER AND SHUT DOWN AT LAZY
            LOU CROSSING. TRAFFIC DIVERTED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Denton

When
July 7, 9:00 PM CST
Where
Denton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

A 4-year old boy died in a hot car in Little Elm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Denton2020-07-074MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907203.